Case Report: Lymphoma Arising in an Ileal Pouch Anal Anastomosis After Immunomodulatory Therapy for Inflammatory Bowel Disease

    loading  Checking for direct PDF access through Ovid

Abstract

The risk of lymphoma in inflammatory bowel disease (IBD) has raised concerns regarding the lymphogenic potential of immunomodulatory therapy. The link between immunosuppressive therapy and lymphoma risk is well established in patients with solid organ transplantations. In this population, it is postulated that lymphocytes infected with the Epstein-Barr virus (EBV) proliferate unchecked due to impaired cell-mediated immunity. A similar phenomenon may occur in IBD patients treated with multiple immunomodulators and biological agents. In this report, we describe a case of EBV-positive non-Hodgkin’s lymphoma arising in the ileal pouch of a patient with ulcerative colitis. This patient was maintained on prednisone (>20 mg/day) for 8 months, cyclosporine for 7 months, and 6-mercaptopurine for nearly 2 years prior to a single infusion of infliximab (5 mg/kg). The cumulative effects of more than three agents, simultaneously and/or sequentially, may simulate posttransplantation immunosuppression and pose a significant threat of malignancy. Such patients may warrant more aggressive diagnostic surveillance and evaluation.

Related Topics

    loading  Loading Related Articles